Clinical Review

Lesson of the week: Acute non-cardiogenic lung oedema after platelet transfusion

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7084.880 (Published 22 March 1997) Cite this as: BMJ 1997;314:880
  1. A E Virchis, senior registrara,
  2. R K Patel, senior house officera,
  3. M Contreras, executive directorb,
  4. C Navarrete, consultant clinical scientistb,
  5. R S Kaczmarski, consultanta,
  6. R Jan-Mohamed, consultanta
  1. a Department of Haematological Medicine Hillingdon Hospital NHS Trust Uxbridge Middlesex UB8 3NN
  2. b National Blood Service–London and South East London NW9 5BG
  1. Correspondence to: Dr A E Virchis Department of Haematology Royal Free Hospital London NW3 2QG.
  • Accepted 3 February 1997

Introduction

The commonest cause of lung oedema after transfusion of blood products is acute hypervolaemia leading to heart failure, especially in elderly anaemic patients. However, non-cardiogenic causes of lung oedema after transfusion, though less common, may result in considerable illness and in death, especially if they are not recognised and treated appropriately. One such cause is transfusion related acute lung injury, which is the second commonest immediate cause of death related to transfusion after acute haemolysis due to ABO incompatibility.1

We describe a case of transfusion related acute lung injury caused by incompatibility between two donors contributing to a pool of platelets given to our patient.

Case report

A 67 year old man was referred to the haematology department for investigation of anaemia. He had felt tired for six weeks, and a full blood count had shown pancytopenia (haemoglobin concentration 64 g/l, white cell count 2.7x109/l, neutrophil count 1.8x109/l, platelet count 32x109/l). He had previously been well and had no history of ischaemic heart disease. He had taken diclofenac for backache for many years and did not have a history of drug allergy. Physical examination was unremarkable except that he had marked pallor. A chest x ray film was normal (fig 1 (top)).

Fig 1

Chest x ray film one day before platelet transfusion (top), shortly after platelet transfusion (middle), and three days after intravenous dexamethasone (bottom)

He was admitted to hospital and given four units of ABO compatible crossmatched blood, followed by a further four units of ABO compatible crossmatched blood two days later, both without any complications. Results of bone marrow aspiration and trephine biopsy led to a diagnosis of acute megakaryoblastic leukaemia. His platelet count fell to 16x109/l, and he was given a pool of platelet concentrates, again without any complications. A pool …

View Full Text

Sign in

Log in through your institution

Subscribe